Liver CYP3A4 enzymes and finasteride-induced low T
- 09-19-2007, 06:20 PM
Liver CYP3A4 enzymes and finasteride-induced low T
Finasteride is metabolized by CYP 3A4 enzymes in the liver.
These same enzymes are also responsible for the metabolism of testosterone.
Is is possible that by consuming finasteride daily for an extended period, many of us may actually upregulated the expression of these enzymes?
Then, when we abruptly stopped finasteride, we were left with upregulated CYP 3A4 enzymes, that would have in turn increased their degradation of other substrates, i.e. testosterone.
Could overactive CYP3A4 enzymes be responsible for post-fin low T?
- 09-19-2007, 07:17 PM
In case you didn't know, cytochrome P450 (CYP) 3A4 is responsible for the metabolization of the majority of drugs that are consumed and oxidized. Although I am not aware of any research that tackles your question directly, diet high in fat can definitely increase production of said enzyme. This can be dangerous because the free radicals produced by these enzymes can obviously cause tissue damage. Interestingly, the reason why grapefruit juice is contraindicated with most medications is because it can inactivate CYP3A4. You might just want to take your finasteride with grapefruit juice but be aware that you might want to decrease the intake of fina to avoid potential toxicity and to make sure you are getting the amount of drug in your blood that you desire.
09-19-2007, 09:09 PM
A lot of things can make your P450 overactive. Things like coffee and alcohol consumption over a long period of time. The P450 is your phase 1 liver detoxificaton. If phase 1 is overactive, then phase 2 usually becomes sluggish so you end up with a kind of bottle neck effect.
So someone with overactive phase 1 needs to take around 30mls of grapefruit juice 3 times per day to slow down phase 1 or (P450) and take calcium d glucarate 2000mg per day to speed up phase 2. (dont do this unless you have diagnosed underactive phase 1 and overactive phase 2 or you will cause problems)
To answer your question, in my opinion Finasteride could certainly make your P450 enyzym overactive. How this fits in to the big Finasteride puzzle I dont know.
I have a theory that some guys dont metabolise Finasteride very well due to shotty liver function. So it might be a case of correcting the liver issue and getting the liver to work better at excreting these toxins and the body might be able to find its balance again.
It explains why guys crash when they stop taking it - the body sees an opportunity to get rid of it all from your liver and starts putting it into your bloodstream. The problem is though that it doesnt get excreted and just keeps circulating wreaking havoc on your endocrine system. It also explains why I feel worse in the morning - because when you stop eating for 8 hrs, your liver has a chance to really start moving out toxins.
This is all pure speculation though obviously...based on information ive gathered from doctors.
But yea, yours is good question.
09-19-2007, 09:32 PM
How exactly is one diagnosed with overactive P450?So someone with overactive phase 1 needs to take around 30mls of grapefruit juice 3 times per day to slow down phase 1 or (P450) and take calcium d glucarate 2000mg per day to speed up phase 2. (dont do this unless you have diagnosed underactive phase 1 and overactive phase 2 or you will cause problems)
Is there any evidence that an overactive P450 may lead to decreased testosterone (as P450 is responsible for metabolizing androgens)?
09-19-2007, 11:00 PM
I havnt seen any evidence that an overactive P450 would lead to low testosterone - but then I havent even looked into it. If your asking "would this fix my finasteride problem, I would say no - but it may play a part in it". From what I can gather an overactive P450 enzym is quite common and at a guess, I would say about 20% of people probably have it and dont even realize it. Its just one part in the big puzzle.
From what I know, you would not need to take the Grapefruit juice indefinately....you just need to "unclog" your liver by taking it for a month or two and stop eating/drinking things that are hard to digest such as milk.
Also you may need other amino acids such as glutathione, SAMe etc..depending on which detoxification pathways are lagging. This will all show up on an FLDP.
With poor liver function comes lack of bile production so taking ox bile would probably be needed also. But after all, you may not even have these problems, but this gives you an idea of whats required to treat these issues and how complex they can be - especially when from a blood test, your liver looks fine. See your not looking at the state of your liver here (or cell death) your looking at how it functions. The only notable thing on a blood test that will give you a clue as to how it FUNCTIONS is iscolated elevated billirubin - or Gilberts Syndrome. If this shows up it generally means a sluggish liver and you need an FLDP regardless. (things like Uric Acid and others can give clues to liver function though too).
If this still doesnt fix the problem, you need to look into your gut function as gut bugs will constantly produce toxins to the point where your liver will not stand a chance at keeping up with them. A good stool test is needed to find out if you have a gut issue and GOOD stool samples are hard to come by. Your not just looking for Candida here, your looking for stuff like Clostridium , Staph and Strep etc......and a heap more.
PS - This is how i understand it works when doctors explained it to me. There may be peices missing that I dont know.
09-20-2007, 06:50 AM
Thanks, great info.
I'd just add, anecdotally, that Mew, over at the propeciahelp forum, noted that the only time his symptoms really cleared up was when he had something called the Norwalk virus, which caused him to throw up Bile persistently for several days. If this was effective because it had a detoxifying effect, and perhaps restored liver function, if temporarily, then we might be on to something here.
09-20-2007, 07:06 AM
For what it's worth, here's a study that demonstrates a relationship between liver function and sex hormones, in alcoholics...
"Patients of both groups had evidence of hypogonadism with a decrease in plasma T levels (P < 0.02) and of hyperestrogenemia with an increase in E1 (P < 0.001), E2 (P < 0.01), and SHBG (P < 0.01) plasma levels compared with ten healthy age-matched controls."
09-20-2007, 01:11 PM
To my knowledge I cannot think of a more potent legal anti T drug today than alcohol.
If this was tought in schools(i.e what T is, how it works, and how alcohol affects it) I think it would curb drinking better than any program out there.
09-20-2007, 05:37 PM
09-20-2007, 06:23 PM
09-20-2007, 06:30 PM
Im aware of what alcohol does to your liver and your hormones and though it may play a part, I dont think its THE big issue. What I want to know is what causes the "crash" when you stop taking the drug. Liver problems such as ones from long term alcohol use would appear over a long period of time. I want to know what pushed us over the edge so quick - withing days.
Somthing worth noting is when I stopped the finasteride, the next two days i crashed and it was almost identical to the crash i had when i stopped taking cortisol about a year before. I dont know what this means, whether it really is an adrenal problem or what.....or what caused it, but anything that budges the symptoms - either in the right direction or the wrong direction is worth looking into. It could have been just straight out lack of T too. I still havnt figured out what causes that feeling as I still get it fromt time to time, even after applying T cream and taking cortisol??
Also somthing that improved my symptoms temporarily was a colonic hydrotherapy session i did a few months after quitting the drug. For about 2 hrs my libido was the strongest its ever been in my life. Colonics take away the toxic load from your body for around 3 days by emptying your colon. Unfortanately, i have since had 2 colonics and neither one improved anything at all. Perhaps the first one was just a fluke and somthing else was at play in my body.
09-20-2007, 06:39 PM
09-26-2007, 01:21 AM
I suffer post-finasteride, and my billirubin level is higher than the reference range at 1.4. Great thread!
I'm gonna throw everything at this and buy myself some animal pak, I think some ingredients in it like choline, glutamic acid, ox bile, etc oughta help me out.
09-26-2007, 03:14 AM
09-27-2007, 01:03 AM
This is Mew from Propeciahelp.com... Jaydee, no, I wasn't on antibiotics at the time I had Norwalk (or some form of Norovirus).
Basically over the course of 2 days my nuts blew up to the size they were pre-Finasteride, my **** as well... with some decent recovery of libido.
I'm not sure if the puking of bile, or possibly the virus interfering with the HTPA somehow had something to do with this brief "recovery"... but whatever it was, by days 3 and 4 as the virus went away, so did my size and libido...
Knowing that the liver metabolizes 5AR and T, I'm sure there is a connection here somewhere.
09-27-2007, 10:31 PM
Similar Forum Threads
- By HaroldEduardo in forum AnabolicsReplies: 10Last Post: 11-21-2014, 01:40 PM
- By rexineffect in forum AnabolicsReplies: 2Last Post: 07-16-2014, 04:07 PM
- By chi_town in forum Weight LossReplies: 5Last Post: 02-06-2007, 07:57 PM
- By hardasnails1973 in forum Weight LossReplies: 3Last Post: 05-06-2004, 10:27 AM
- By chi_town in forum Weight LossReplies: 11Last Post: 06-05-2003, 07:59 AM